Alert archive / Maine / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 18, NWS Gray, ME

June 15, 2021Cumberland County, Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 15, 2021, 4:44 PM EDT for Cumberland County, Oxford County, Maine. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2021, 4:44 PM EDT (20:44 UTC)
Expired
Jun 15, 2021, 5:18 PM EDT
In force
34 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 49 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:00 PM EDTTSTM WND DMG3 Sse Greenwood, METREES DOWN.
Jun 15, 5:08 PM EDTHAIL 0.251 W Norway, MEPEA SIZED HAIL ON PENNESSEEWASSEE LAKE IN NORWAY.
Jun 15, 5:08 PM EDTHAIL 0.251 W Norway, ME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS51 KGYX 152044
SVRGYX
MEC005-017-152130-
/O.NEW.KGYX.SV.W.0018.210615T2044Z-210615T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
444 PM EDT Tue Jun 15 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  South central Oxford County in western Maine...
  Northwestern Cumberland County in southwestern Maine...

* Until 530 PM EDT.

* At 444 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Bethel to Waterford to 6 miles
  northwest of Bridgton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bridgton, Fryeburg, Bethel, Waterford, Harrison, Denmark,
  Greenwood, West Paris, Otisfield, Woodstock, Sweden, Norway,
  Oxford, Paris, Albany and Sumner.

This also includes...
  Long Lake.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4443 7047 4412 7045 4398 7071 4409 7090
      4419 7076 4440 7077
TIME...MOT...LOC 2044Z 285DEG 12KT 4435 7069 4417 7068 4409 7083 

HAIL...1.00IN
WIND...60MPH
 
$$

Ekster
1 follow-up statement
063 
WWUS51 KGYX 152118
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
518 PM EDT Tue Jun 15 2021

MEC005-017-152128-
/O.CAN.KGYX.SV.W.0018.000000T0000Z-210615T2130Z/
Oxford ME-Cumberland ME-
518 PM EDT Tue Jun 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OXFORD AND
NORTHWESTERN CUMBERLAND COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 4443 7047 4412 7045 4398 7071 4409 7090
      4419 7076 4440 7077
TIME...MOT...LOC 2116Z 285DEG 12KT 4432 7055 4414 7054 4406 7069 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:54 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 15, 2:54 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Gray ME
254 PM EDT Tue Jun 15 2021

.SYNOPSIS...
Low pressure will allow for scattered showers and a few storms
this evening, before exiting to the northeast tonight. High
pressure builds into the region for the middle of the week with
seasonable temperatures and a dry westerly flow. Temperatures
start to increase by the end of the week. A cold front crosses
Saturday with showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current water vapor imagery shows a compact upper low over
the Champlain Valley. Ahead of this feature there is a pressure
trough oriented south to north through the forecast area. Convective
showers have started to develop within this trough with more
scattered thunderstorms expected with this feature as it slowly
moves east this evening. Latest RAP analysis has about 500 J/kg
of MLCAPE over New Hampshire into NW Maine where cloud cover
has thinned. RAP analysis also shows a ribbon of of effective
bulk shear to 35 kts just to the east of the axis of MLCAPE. As
convection continues to develop the best shear will be shifting
over the Gulf of Maine with only about 20 to 25 kts of 0-6 km
bulk shear remaining over the forecast area.

The lack of shear will limit the potential for organized convection,
however ingredients have started to become better aligned.
MLCAPE is expected to remain around 500 J/kg over much of the
area away from the coast with theta-e advection axis
intersecting the MLCAPE and some shear along the ME/NH border
eastward along the coastal plain. The last few runs of the HRRR
have been highlighting an area of stronger cells from the White
Mountains south to Strafford County with these cells moving
eastward through western Maine from about 5 pm to 9 pm before
the loss of heating leads to weakening trend.

The surface trough will clear to the east tonight while troughing
aloft lingers into Wednesday. Winds will shift out of the northwest
behind the trough bringing dry air into the area overnight.
Dewpoints and temperatures will drop into the 40s north and 50s
south.  With clearing skies and closing dewpoint depressions patchy
fog will likely develop tonight with best chances in the Connecticut
Valley and along the coastal plain.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Troughing aloft continues over the East Coast through Wednesday
with an upper low closing off to our north. With the upper
trough axis nearly overhead forcing for ascent will be well to
our east with high pressure building to our west. Northwest
winds will continue to usher in drier air through the day with
mostly sunny skies expected outside of upslope clouds over the
mountains. Highs will be in the 60s in the north with low 70s
along the interior. Downsloping winds will allow for highs to
approach the mid 70s near the coast and southeastern New
Hampshire.

High pressure will nose in from the west Wednesday night with
mostly clear skies. Dewpoints will be in the low 40s and with
mostly clear skies overnight lows will drop into the mid 40s
north to the low 50s along the coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The upper level trough that has been slowly moving across New
England will finally begin to exit the region on Thursday.
However, there may be enough upslope flow over the elevated heat
source to produce a brief shower or a sprinkle over the northern
higher terrain during the afternoon hours.

It will be seasonably mild with high temperatures in the 70s in
most areas outside the high terrain.

A southwesterly flow will develop on Friday bringing in an
increase in temperatures and gradually beginning to increase humidity
values. H8 readings around +10C, along with mixing under sunny
skies will yield high temperatures in the lower 80s across the
interior and our southern coastline. Along the Midcoast region,
temperatures will be held into the lower to mid 70s as winds
come in off the Gulf of Maine.

The southwesterly gradient will allow a warm front o cross the
region Saturday. As the atmosphere destabilizes with time,
showers and scattered thunderstorms will break out across the
region. With impressive dynamics and increased precipitable
water values, this may be our only chance for widespread
rainfall through this week. However, model ensembles continue to
not be overly generous with the precipitation totals, especially
in southern areas along or near the coastline.

A few hit or miss scattered showers are possible on Sunday as an
upper level trough exits the region. The best chance for a
shower would be the northern mountains.

After a dry start to the work week on Monday, a few more
scattered showers will enter the region Tuesday as a fast moving
upper level trough approaches the region from the west.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...Low cigs over Maine will continue MVFR to IFR
conditions this evening. Over New Hampshire VFR conditions will
prevail through tomorrow night outside of brief restrictions in
TSRA this evening. Cigs will lower overnight across Maine with
patchy fog bringing IFR/LIFR conditions through the first part
of tonight. Winds shift out of the northwest late tonight
bringing in drier air and VFR to Maine by tomorrow morning with
VFR prevailing through Wednesday night.

Long Term...High pressure and VFR conditions through the end
of the week with afternoon seabreezes. Friday increasing
southerly flow ahead of a front could bring some advection fog
to the midcoast. The front crosses the region on Saturday with
scattered showers and thunderstorms. This will lower many areas
briefly to IFR and LIFR.

&&

.MARINE...
Short Term...There is slight chance for thunderstorms over the
waters through this evening with patchy fog overnight. Winds
turn offshore tomorrow morning for improving visibility. Winds
and seas generally stay below SCA thresholds with the exception
being the potential for seas to approach 5 ft for brief period
Wednesday evening along the outer waters.

Long Term...Winds and seas will be below SCA thresholds through
much of the period. However, there will be gusts to 25 knots as
an increased southwesterly gradient set up over the region
Friday into Saturday ahead of an approaching frontal system.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR/SHORT TERM...Schroeter
LONG TERM...Cannon
Hazardous weather outlook, Jun 15, 3:50 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
350 PM EDT Tue Jun 15 2021

MEZ022>028-NHZ014-162000-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Coastal Rockingham-
350 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-162000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
350 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>021-033-NHZ001>013-015-162000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
350 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected through this
evening. A few of the storms may produce strong gusty winds, hail and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 4:03 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
403 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 SSW FRANKLIN          43.43N 71.66W
06/15/2021  M0.75 INCH       MERRIMACK          NH   TRAINED SPOTTER

            PENNY SIZED HAIL, AND BRANCHES UP TO 2IN
            DIAMETER ALSO REPORTED.

&&
Local storm report, Jun 15, 4:06 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 W MEREDITH            43.66N 71.51W
06/15/2021                   BELKNAP            NH   PUBLIC

            TREES DOWN AROUND LAKE WAUKEWAN WEST OF
            MEREDITH.

&&
Local storm report, Jun 15, 4:16 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
416 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 NNW BRIDGEWATER       43.67N 71.26W
06/15/2021  M1.50 INCH       CARROLL            NH   PUBLIC

            HAIL BETWEEN 1.25 AND 1.5 IN FELL FOR ABOUT
            5 MINUTES. SOME SMALL BRANCHES ALSO SNAPPED.
            TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jun 15, 4:19 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Gray ME
419 PM EDT Tue Jun 15 2021

MEZ012-018-019-033-152045-
Southern Oxford-Interior Cumberland Highlands-Interior York-Central
Interior Cumberland-
419 PM EDT Tue Jun 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTH CENTRAL OXFORD AND WEST CENTRAL CUMBERLAND COUNTIES...

At 419 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Conway to 8 miles
southeast of Ossipee. Movement was northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Buxton, Hollis, Hiram, Cornish, Standish, Waterboro, Limington,
Limerick, Acton, Brownfield, Denmark, Parsonsfield, Baldwin,
Newfield, Porter, Sebago and Shapleigh.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4357 7097 4392 7099 4404 7078 4363 7056
      4356 7095
TIME...MOT...LOC 2019Z 232DEG 25KT 4389 7103 4361 7098
Special weather statement, Jun 15, 4:24 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Gray ME
424 PM EDT Tue Jun 15 2021

NHZ008-010-012-013-015-152115-
Merrimack-Strafford-Western And Central Hillsborough-Interior
Rockingham-Eastern Hillsborough-
424 PM EDT Tue Jun 15 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ROCKINGHAM...SOUTH CENTRAL STRAFFORD AND SOUTHEASTERN HILLSBOROUGH
COUNTIES...

At 424 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Manchester to Pepperell. Movement was
east at 15 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Manchester, Nashua, Derry, Durham, Exeter, Merrimack, Salem, Bedford,
Milford, Hooksett, Amherst, Litchfield, Hollis, Epping, Brentwood,
Raymond, Hudson, Pelham, Newmarket and Brookline.

This includes the following highways...
 Interstate 293 between mile markers 1 and 10.
 Interstate 93 between mile markers 1 and 25.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4271 7168 4304 7150 4312 7090 4281 7108
      4282 7113 4281 7116 4279 7119 4274 7118
      4275 7122 4274 7125 4270 7129
TIME...MOT...LOC 2024Z 267DEG 15KT 4298 7145 4269 7161
Local storm report, Jun 15, 4:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
438 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             OSSIPEE                 43.68N 71.12W
06/15/2021  M1.75 INCH       CARROLL            NH   PUBLIC

            GOLF BALL SIZED HAIL FELL AND COVERED GRASSY
            AREAS. A FEW SMALL BRANCHES SNAPPED AS WELL.

&&

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:20 PM EDTSpecial Weather StatementGYXOxford40 min
Jun 15, 3:58 PM EDTSpecial Weather StatementGYXOxford47 min
Jun 15, 4:10 PM EDTSevere Thunderstorm WarningGYXOxford50 min
Jun 15, 5:19 PM EDTSpecial Weather StatementGYXAndroscoggin41 min
Jun 15, 5:46 PM EDTSpecial Marine WarningGYX59 min
Jun 15, 6:42 PM EDTSpecial Weather StatementGYXFranklin33 min
Jun 15, 7:06 PM EDTAreal Flood AdvisoryGYXFranklin, Oxford3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.